Graph partitions and the controllability of directed signed networks

Abstract

This paper studies the controllability problem of signed networks which is presented by weighted and directed signed graphs. Graph partitions such as structural balance and almost equitable partitions (AEPs) are studied. We generalize the definition of AEPs to any graphs, directed or undirected, signed or unsigned, with or without edge weights. Based on AEP theory, a graph-theoretic necessary condition is proposed for the controllability of directed signed networks and an algorithm is given for the computation of the coarsest partition. Besides, the upper bound on the controllable subspace is derived when the system is uncontrollable.

This is a preview of subscription content, access via your institution.

References

  1. 1

    Ren W, Beard R W. Consensus seeking in multiagent systems under dynamically changing interaction topologies. IEEE Trans Autom Control, 2005, 50: 655–661

    MathSciNet  MATH  Google Scholar 

  2. 2

    Liu K E, Ji Z J, Ren W. Necessary and sufficient conditions for consensus of second-order multiagent systems under directed topologies without global gain dependency. IEEE Trans Cybern, 2017, 47: 2089–2098

    Google Scholar 

  3. 3

    Liu K E, Ji Z J, Xie G M, et al. Consensus for heterogeneous multi-agent systems under fixed and switching topologies. J Franklin Inst, 2015, 352: 3670–3683

    MathSciNet  MATH  Google Scholar 

  4. 4

    Zhang Z Q, Zhang L, Hao F, et al. Leader-following consensus for linear and lipschitz nonlinear multiagent systems with quantized communication. IEEE Trans Cybern, 2017, 47: 1970–1982

    Google Scholar 

  5. 5

    Liu K E, Ji Z J. Consensus of multi-agent systems with time delay based on periodic sample and event hybrid control. Neurocomputing, 2017, 270: 11–17

    Google Scholar 

  6. 6

    Jing G S, Zheng Y S, Wang L. Consensus of multiagent systems with distance-dependent communication networks. IEEE Trans Neural Netw Learn Syst, 2017, 28: 2712–2726

    MathSciNet  Google Scholar 

  7. 7

    Cai N, Diao C, Khan M J. A novel clustering method based on quasi-consensus motions of dynamical multiagent systems. Complexity, 2017, 2017: 1–8

    MathSciNet  MATH  Google Scholar 

  8. 8

    Xiao F, Shi Y, Ren W. Robustness analysis of asynchronous sampled-data multiagent networks with time-varying delays. IEEE Trans Autom Control, 2018, 63: 2145–2152

    MathSciNet  MATH  Google Scholar 

  9. 9

    Xiao F, Chen T W, Gao H J. Consensus in time-delayed multi-agent systems with quantized dwell times. Syst Control Lett, 2017, 104: 59–65

    MathSciNet  MATH  Google Scholar 

  10. 10

    Xiao F, Chen T W. Adaptive consensus in leader-following networks of heterogeneous linear systems. IEEE Trans Control Netw Syst, 2018, 5: 1169–1176

    MathSciNet  MATH  Google Scholar 

  11. 11

    Tang H B, Li T. Convergence rates of discrete-time stochastic approximation consensus algorithms: graph-related limit bounds. Syst Control Lett, 2018, 112: 9–17

    MathSciNet  MATH  Google Scholar 

  12. 12

    Tang H B, Li T. Continuous-time stochastic consensus: stochastic approximation and Kalman-Bucy filtering based protocols. Automatica, 2015, 61: 146–155

    MathSciNet  MATH  Google Scholar 

  13. 13

    Xi J X, Fan Z L, Liu H, et al. Guaranteed-cost consensus for multiagent networks with Lipschitz nonlinear dynamics and switching topologies. Int J Robust Nonlinear Control, 2018, 28: 2841–2852

    MathSciNet  MATH  Google Scholar 

  14. 14

    Liu Y Y, Slotine J J, Barabási A L. Controllability of complex networks. Nature, 2011, 473: 167–173

    Google Scholar 

  15. 15

    Tanner H G. On the controllability of nearest neighbor interconnections. In: Proceedings of the 43rd IEEE Conference on Decision and Control (CDC), 2004. 2467–2472

    Google Scholar 

  16. 16

    Ji Z J, Lin H, Lee T H. A graph theory based characterization of controllability for multi-agent systems with fixed topology. In: Proceedings of the 47th IEEE Conference on Decision and Control, 2008. 5262–5267

    Google Scholar 

  17. 17

    Rahmani A, Ji M, Mesbahi M, et al. Controllability of multi-agent systems from a graph-theoretic perspective. SIAM J Control Optim, 2009, 48: 162–186

    MathSciNet  MATH  Google Scholar 

  18. 18

    Ji Z J, Lin H, Tong H L. Controllability of multi-agent systems with switching topology on robotics, automation and mechatronics. In: Proceedings of Conference on Robotics, Automation and Mechatronics, 2008. 421–426

    Google Scholar 

  19. 19

    Ji Z J, Lin H, Gao J W. Eigenvector based design of uncontrollable topologies for networks of multiple agents. In: Proceedings of the 32nd Chinese Control Conference, 2013. 6797–6802

    Google Scholar 

  20. 20

    Parlangeli G, Notarstefano G. On the reachability and observability of path and cycle graphs. IEEE Trans Autom Control, 2012, 57: 743–748

    MathSciNet  MATH  Google Scholar 

  21. 21

    Ji Z J, Lin H, Yu H S. Leaders in multi-agent controllability under consensus algorithm and tree topology. Syst Control Lett, 2012, 61: 918–925

    MathSciNet  MATH  Google Scholar 

  22. 22

    Aguilar C O, Gharesifard B. Graph controllability classes for the Laplacian leader-follower dynamics. IEEE Trans Autom Control, 2015, 60: 1611–1623

    MathSciNet  MATH  Google Scholar 

  23. 23

    Li A M, Cornelius S P, Liu Y Y, et al. The fundamental advantages of temporal networks. Science, 2017, 358: 1042–1046

    Google Scholar 

  24. 24

    Ji Z J, Lin H, Yu H S. Protocols design and uncontrollable topologies construction for multi-agent networks. IEEE Trans Autom Control, 2015, 60: 781–786

    MathSciNet  MATH  Google Scholar 

  25. 25

    Hsu S P. A necessary and sufficient condition for the controllability of single-leader multi-chain systems. Int J Robust Nonlinear Control, 2017, 27: 156–168

    MathSciNet  MATH  Google Scholar 

  26. 26

    Lu Z H, Zhang L, Ji Z J, et al. Controllability of discrete-time multi-agent systems with directed topology and input delay. Int J Control, 2016, 89: 179–192

    MathSciNet  MATH  Google Scholar 

  27. 27

    Guan Y Q, Wang L. Structural controllability of multi-agent systems with absolute protocol under fixed and switching topologies. Sci China Inf Sci, 2017, 60: 092203

    MathSciNet  Google Scholar 

  28. 28

    Chao Y C, Ji Z J. Necessary and sufficient conditions for multi-agent controllability of path and star topologies by exploring the information of second-order neighbours. IMA J Math Control Inf, 2016. doi: https://doi.org/10.1093/imamci/dnw013

    Google Scholar 

  29. 29

    Zhao B, Guan Y Q, Wang L. Non-fragility of multi-agent controllability. Sci China Inf Sci, 2018, 61: 052202

    MathSciNet  Google Scholar 

  30. 30

    Ji Z J, Yu H S. A new perspective to graphical characterization of multiagent controllability. IEEE Trans Cybern, 2017, 47: 1471–1483

    Google Scholar 

  31. 31

    Guan Y Q, Ji Z J, Zhang L, et al. Controllability of multi-agent systems under directed topology. Int J Robust Nonlinear Control, 2017, 27: 4333–4347

    MathSciNet  MATH  Google Scholar 

  32. 32

    Liu X Z, Ji Z J. Controllability of multiagent systems based on path and cycle graphs. Int J Robust Nonlin, 2017, 28: 296–309

    MathSciNet  MATH  Google Scholar 

  33. 33

    Xi J X, He M, Liu H, et al. Admissible output consensualization control for singular multi-agent systems with time delays. J Franklin Inst, 2016, 353: 4074–4090

    MathSciNet  MATH  Google Scholar 

  34. 34

    Cai N, He M, Wu Q X, et al. On almost controllability of dynamical complex networks with noises. J Syst Sci Complex, 2017. doi: https://doi.org/10.1007/s11424-017-6273-7

    Google Scholar 

  35. 35

    Ji M, Egerstedt M. A graph-theoretic characterization of controllability for multi-agent systems. In: Proceedings of American Control Conference, 2007. 4588–4593

    Google Scholar 

  36. 36

    Egerstedt M. Controllability of networked systems. In: Proceedings of the 19th International Symposium on Mathematical Theory of Networks and Systems, 2010

    Google Scholar 

  37. 37

    Egerstedt M, Martini S, Cao M, et al. Interacting with networks: How does structure relate to controllability in single-leader, consensus networks? IEEE Control Syst, 2012, 32: 66–73

    MathSciNet  MATH  Google Scholar 

  38. 38

    Martini S, Egerstedt M, Bicchi A. Controllability analysis of multi-agent systems using relaxed equitable partitions. Int J Syst, 2010, 2: 100–121

    Google Scholar 

  39. 39

    Aguilar C O, Gharesifard B. Almost equitable partitions and new necessary conditions for network controllability. Automatica, 2017, 80: 25–31

    MathSciNet  MATH  Google Scholar 

  40. 40

    Zhang S, Cao M, Camlibel M K. Upper and lower bounds for controllable subspaces of networks of diffusively coupled agents. IEEE Trans Autom Control, 2014, 59: 745–750

    MathSciNet  MATH  Google Scholar 

  41. 41

    Camlibel M K, Zhang S, Cao M. Comments on ‘controllability analysis of multi-agent systems using relaxed equitable partitions’. Int J Syst Control, 2012, 4: 72–75

    Google Scholar 

  42. 42

    Harary F. On the notion of balance of a signed graph. Michigan Math J, 1953, 2: 143–146

    MathSciNet  MATH  Google Scholar 

  43. 43

    Sun C, Hu G Q, Xie L H. Controllability of multiagent networks with antagonistic interactions. IEEE Trans Autom Control, 2017, 62: 5457–5462

    MathSciNet  MATH  Google Scholar 

  44. 44

    Trentelman H L, Stoorvogel A A, Hautus M. Control Theory for Linear Systems. Berlin: Springer, 2001

    Google Scholar 

  45. 45

    Godsil C, Royle G. Algebraic Graph Theory. Berlin: Springer, 2001

    Google Scholar 

  46. 46

    Kalman R E. Mathematical description of linear dynamical systems. SIAM J Control, 1963, 1: 152–192

    MathSciNet  MATH  Google Scholar 

Download references

Acknowledgements

This work was supported by National Natural Science Foundation of China (Grant Nos. 61873136, 61374062, 61603288, 61673013), Natural Science Foundation of Shandong Province for Distinguished Young Scholars (Grant No. JQ201419), and Natural Science Foundation of Shandong Province (Grant No. ZR2016JL022).

Author information

Affiliations

Authors

Corresponding author

Correspondence to Zhijian Ji.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Liu, X., Ji, Z. & Hou, T. Graph partitions and the controllability of directed signed networks. Sci. China Inf. Sci. 62, 42202 (2019). https://doi.org/10.1007/s11432-018-9450-8

Download citation

Keywords

  • controllability
  • signed networks
  • graph partition
  • almost equitable partitions
  • structural balance